Hexapropymate Self-Poisoning Causes Severe and Long-Lasting Clinical Symptoms
Cases of hexapropymate poisoning requiring intensive care in an urban region of Sweden (420,000 inhabitants) were collected over 2.5 years (1985 to 1987). Only patients with serum hexapropymate concentrations above 5.5 mg/L (30 μmol/L) and with a negative history for intake of tricyclic antidepressants, phenothiazines, barbiturates, antihistaminic drugs and opiates were included. Clinical data about 8 intoxication events in 6 patients were evaluated retrospectively. Initial symptoms included coma, hypotension, hypothermia, and hypoventilation. Maximum coma depth (Glasgow coma score) was 3 to 5 in 5 out of 8 events. On 7 occasions assisted ventilation was required (for 12 hours or more in 5 events). There was no relationship between serum concentrations of hexapropymate and severity of clinical symptoms. All patients survived. Detailed analysis of the drug elimination in one patient showed a terminal elimination half life of 21 hours, which is longer than previously reported (5 hours). The indications for use of this hypnotic drug may vary between doctors since an 8- fold variation was seen in drug prescription between Swedish counties in 1987. Poisoning with hexapropymate is a serious condition which may require symptomatic treatment in the intensive care unit. The clinical picture is similar to that seen in patients with burbiturate intoxication. There is no role for active forced elimination of the drug. It is questionable whether the clinical value of the drug is outweighed by its toxicity.
Unable to display preview. Download preview PDF.
- Bonnichsen R, Holmgren P. A report on autopsy cases involving hexapropymate. Archivio di Medicina Legale, Sociale e Criminologia 10: 1–8, 1974Google Scholar
- Hassoun A, von Birst P, Vandendriessche M. Une méthode simple et rapide pour la recherche et le dosage de l’hexapropymate dans les milieux biologiques et les organes. Toxicol Eur Research 1: 185–188, 1978Google Scholar
- Höjer J, Baehrendtz S. The effect of flumazenil (Ro 15-1788) in the management of self-induced benzodiazepine poisoning: a double-blind controlled study. Acta Medica Scandinavica 227: 357–365, 1988Google Scholar